ADVERTISEMENT
search.svg

Pharmacy News

Opioid taper and overdose risk: What pharmacists should know

In the ongoing aftermath of the opioid crisis, it’s common for physicians to attempt to wean some patients off opioids in favor of alternative means of pain management. But while the goal is increased safety for the patient, opioid tapering does not come without risks. A recent study in JAMA found a significant association between opioid dose tapering and both overdose and mental health crises.

The risk of mental health crises—including anxiety, depression, and suicide attempts—more than doubled during periods of tapering compared to periods of consistent opioid use, according to the study findings. The risk of overdose nearly doubled during tapering periods as well. Overdose risk also increased with speed of dose reduction.

“Unfortunately, there are no surprises here. This adds to a number of articles with incredible data on these risks,” said Jeffrey Fudin, PharmD, an adjunct associate professor at Albany College of Pharmacy and Health Sciences in Albany, NY.

Pharmacists dispensing prescriptions for tapered opioid doses can work with patients and prescribers to help reduce these risks.

Evidence of the inherent dangers, including risk of overdose and mental health crises, associated with opioid tapering has prompted several health professional organizations, including the American Medical Association and Health Professionals for Patients in Pain, to petition CDC to make changes to its opioid use guidelines. Among their proposed changes, the organizations requested that CDC acknowledge that decisions regarding when and how to taper or discontinue opioid prescriptions should be based on the individual patient, not determined by sweeping, universal guidelines.

“You need to justify the reason you’re going to taper,” Fudin said. “You shouldn’t just do it because there’s a policy that says a patient needs to be below X morphine milligrams equivalents. That’s absurd.”

In order to taper or discontinue opioids safely as well as substitute opioid painkillers with other drugs, prescribers must take many patient factors into consideration, Fudin said. These factors include pharmacogenetic profile, comorbidities, other medications, and the duration of opioid use.

When patients come into the pharmacy with a prescription for a tapered opioid dose, pharmacists can take several steps to ensure the taper is safe.

First, pharmacists should counsel patients on the risks associated with tapering and how to manage them. Counseling should include discussion of adverse effects and symptoms of withdrawal and how to handle those, whether with a prescription medication such as clonidine or lofexidine or instructions to call their physician should these symptoms arise. Patients may seek OTC medications—for example, for sleep—or alternative therapies, such as kratom, CBD, THC, or St. John’s wort to combat withdrawal and related symptoms. Pharmacists need to be well-versed in the risks of kratom and other remedies patients may seek, including the interactions these could have with opioids or other medications the patient is taking.

“Pharmacists should tell patients not to take any new medications, over-the-counter [medications], or natural remedies without consulting the doctor or the pharmacist first,” Fudin said.

Pharmacists should discuss the risk for mental health crises, how to recognize the signs, and what the patient should do in the event of these symptoms.

Sonya Collins, contributing writer

For the full article, please visit www.pharmacytoday.org for the November 2021 issue of Pharmacy Today.  

Previous Article Arkansas pharmacy keeps COVID-19 patients out of hospitals with monoclonal antibody therapy
Next Article Uptake of newer diabetes products dominate trends in U.S. adults with diabetes
Print
2522 Rate this article:
No rating
Please login or register to post comments.